Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 20, NWS Grand Junction, CO

July 12, 2011Dolores County, Montrose County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 12, 2011, 4:56 PM MDT for Dolores County, Montrose County, San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 4:56 PM MDT (22:56 UTC)
Expired
Jul 12, 2011, 8:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Dolores County, CO, Montrose County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WGUS55 KGJT 122256
FFWGJT
COC033-085-113-130200-
/O.NEW.KGJT.FF.W.0020.110712T2256Z-110713T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
456 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN MIGUEL COUNTY IN SOUTHWEST COLORADO...
  NORTH CENTRAL DOLORES COUNTY IN SOUTHWEST COLORADO...
  SOUTH CENTRAL MONTROSE COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 800 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RAINFALL RATES OF ONE TO TWO INCHES CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3787 10852 3787 10871 3807 10884 3835 10874
      3835 10834 3824 10801 3785 10815

$$

EH
2 follow-up statements
486 
WGUS75 KGJT 130026
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 PM MDT TUE JUL 12 2011

COC033-085-113-130200-
/O.CON.KGJT.FF.W.0020.000000T0000Z-110713T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTROSE CO-SAN MIGUEL CO-DOLORES CO-
626 PM MDT TUE JUL 12 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DOLORES...
CENTRAL SAN MIGUEL AND SOUTH CENTRAL MONTROSE COUNTIES UNTIL 800 PM
MDT...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED ACROSS THE WARNED AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NATURITA...NORWOOD AND NUCLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 3787 10852 3787 10871 3807 10884 3835 10874
      3835 10834 3824 10801 3785 10815

$$

EH
267 
WGUS75 KGJT 130154
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
754 PM MDT TUE JUL 12 2011

COC033-085-113-130207-
/O.EXP.KGJT.FF.W.0020.000000T0000Z-110713T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTROSE CO-SAN MIGUEL CO-DOLORES CO-
754 PM MDT TUE JUL 12 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL
DOLORES...CENTRAL SAN MIGUEL AND SOUTH CENTRAL MONTROSE COUNTIES WILL
BE ALLOWED TO EXPIRE AT 800 PM MDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA AND EXCESS RUNOFF HAS 
DIMINISHED. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR 
WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 3787 10852 3787 10871 3807 10884 3835 10874
      3835 10834 3824 10801 3785 10815

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:45 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT TUE JUL 12 2011

.SHORT TERM DISCUSSION...TODAY THROUGH THURSDAY...

EXPECT HEAVY RAIN FROM THUNDERSTORMS AND SHOWERS THIS AFTERNOON AND
EVENING TO LAST INTO THE MIDDLE OF THE NIGHT. SOUTHERLY FLOW ALOFT
WILL PERSIST OVER THE REGION AND WILL CONTINUE TO BRING DEEP MOISTURE
FROM THE SUB TROPICS TO EASTERN UT AND WESTERN CO TODAY AND THIS
EVENING. DISTURBANCES MOVING NORTH FORM AZ WILL IMPACT EASTERN UT AND
WESTERN CO THIS AFTERNOON AND EVENING. THE RUC ELONGATES THE
DISTURBANCE LIKE WHAT HAPPENED YESTERDAY...ALTHOUGH NOT QUITE AS
PRONOUNCED...AND BRINGS IT OVERHEAD EARLY THIS EVENING LINGERING INTO
THE LATE EVENING. PRECIPITABLE WATER REMAINS HIGH...OVER AN INCH...
AND CONVECTION SHOULD LAST INTO THE LATE EVENING THEREFORE THE FLASH
FLOOD WATCH WILL REMAIN IN EFFECT UNTIL MIDNIGHT.

A PACIFIC UPPER LOW SHIFTS SLIGHTLY INLAND HELPING SHIFT THE
SUBTROPICAL HIGH TO THE EAST. SLIGHTLY DRIER AIR WILL INFILTRATE
THE WESTERN SLOPE AS THE MAIN MOISTURE PLUME SLIDES EAST. ENOUGH
MOISTURE SHOULD LINGER AND RECYCLE ON WEDNESDAY. EXPECT LESS COVERAGE
WITH PRECIPITABLE WATER AMOUNTS DROPPING BELOW AN INCH. KEPT
THE POP TREND DOWNWARD FOR MOST AREAS WITH CHANCES OVER THE
MOUNTAINS. CONTINUED DRYING INTO THURSDAY AND KEPT THE FAIRLY LOW
POPS WITH SLIGHT CHANCES OVER THE SAN JUANS. MAY HAVE TO
REEVALUATE FOR SHOWERS OVER THE CENTRAL AND NORTHERN MOUNTAINS
ALONG THE DIVIDE DEPENDING HOW MUCH MOISTURE LINGERS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.

THE SUBTROPICAL HIGH WILL REMAIN SHIFTED TO THE EAST AS THE
PACIFIC UPPER LOW SLOWLY ROTATES INLAND  OVER THE PAC NORTHWEST
AND THEN INTO SOUTHWESTERN CANADA. THE DRY AIRMASS WILL REMAIN
IN PLACE THROUGH THE END OF THE WEEK AND INTO THE FIRST HALF OF THE
WEEKEND. A FEW SHOWERS COULD DEVELOP OVER THE HIGHER TERRAIN ALONG
THE DIVIDE BUT CHANCES ARE LOW. TEMPERATURES WILL INCREASE INTO NEAR
NORMAL VALUES BY THE END OF THE WEEK. EXPECT THE WIND TO INCREASE
TOWARD THE END OF THE WEEK AND INTO THE WEEKEND AS THE UPPER
GRADIENT TIGHTENS.

THE RIDGE MOVES SLIGHTLY MORE NORTH AND WEST AND STRENGTHENS
BEGINNING OF NEXT WEEK. THIS ALLOWS THE MOISTURE PLUME TO SHIFT BACK
TO THE WEST AND OVER WESTERN CO AND EASTERN UT. THE PRECIPITABLE
WATER VALUES INCREASE AGAIN STARTING EARLY SUNDAY AND REACH
BETWEEN THREE QUARTERS OF AN INCH TO AN INCH BY SUNDAY AFTERNOON
AND EVENING. THE DEEP MOISTURE REMAINS IN PLACE THROUGH THE MIDDLE OF
NEXT WEEK. STARTED TO INCREASE POPS ESPECIALLY OVER THE HIGHER
TERRAIN AND IN THE AFTERNOON AND EVENINGS. SHOULD BECOME
CONVECTIVELY ACTIVE AGAIN SUNDAY LASTING INTO MID WEEK.

&&

.AVIATION...

MAINLY VFR CONDITIONS THROUGH THURSDAY EXCEPT PERIODS OF MVFR AND
BRIEF PERIODS OF IFR DUE TO STRONG SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH MIDNIGHT. HEAVY RAINFALL...SMALL HAIL...AND WINDS
OF 45 TO 50 MPH ARE POSSIBLE FROM THESE STORMS. SHOWERS WILL
DECREASE THROUGH THE EARLY MORNING HOURS WEDNESDAY. SHOWER AND
THUNDERSTORM COVERAGE WILL BE LESS WEDNESDAY AFTERNOON WITH FOCUS
OVER THE HIGHER TERRAIN.

&&

.HYDROLOGY...

RIVER LEVELS REMAIN HIGH OVER THE REGION WITH LEVELS ABOVE BANKFULL
FOR THE GREEN RIVER IN NORTHEASTERN UTAH. SHOWERS AND THUNDERSTORMS
THAT ARE PRODUCING HEAVY RAINFALL HAVE INCREASED FLOWS FOR SOME
CREEKS AND RIVERS OVER EASTERN UTAH AND WESTERN COLORADO. RIVER
FORECASTS ARE TRENDING DOWN OVER THE NEXT FEW DAYS. RIVER POINTS WILL
CONTINUE TO BE MONITORED TO DETERMINE WHICH...IF ANY...ADVISORIES CAN
BE ALLOWED TO EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN FAST AND COLD WITH THE POTENTIAL
FOR BANK EROSION HIGH DUE TO THE PROLONGED PERIOD OF HIGH WATER.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 130 PM WEDNESDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
           001>014-017>023.
UT...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
           022>025-027>029.

&&

SHORT TERM......AS
LONG TERM.......AS
AVIATION........JAD/AS
HYDROLOGY.......AS
Hazardous weather outlook, Jul 12, 6:00 AM MDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE JUL 12 2011

COZ001>014-017>023-UTZ022>025-027>029-131200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE JUL 12 2011

...FLASH FLOOD WATCH IN EFFECT  THROUGH THIS EVENING FOR EASTERN UTAH
AND WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS DURING
THE AFTERNOON AND EVENING HOURS. GUSTY WINDS TO 40 MPH...SMALL HAIL
AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS BUT THE
BIGGEST CONCERN WILL BE RAINFALL. A FEW STORMS WILL BE CAPABLE OF
PRODUCING IN EXCESS OF ONE INCH OF RAINFALL IN LESS THAN AN HOUR
LEADING TO THE POSSIBILITY OF FLASH FLOODING. AS A RESULT...A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH THIS EVENING FOR THE ENTIRE
FORECAST AREA.

RIVERS ACROSS COLORADO AND UTAH CONTINUE TO RUN HIGH AND FAST.  A FEW
FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR SELECT RIVERS
ACROSS NORTHEAST UTAH ESPECIALLY THE GREEN RIVER AND ITS NORTHEAST
UTAH TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE MONSOON SHUTS OFF WEDNESDAY THROUGH SUNDAY WITH ONLY ISOLATED
MOUNTAIN THUNDERSTORMS EXPECTED.  GUSTY WINDS...HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.  MOISTURE WORKS ITS
WAY BACK INTO THE FORECAST AREA BY MONDAY WITH INCREASING CHANCES FOR
MORE WIDESPREAD SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER
EASTERN UTAH AND WESTERN COLORADO.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:35 PM MDTAreal Flood AdvisoryGJTMesa77 min
Jul 11, 11:52 PM MDTAreal Flood AdvisoryGJTGarfield, Rio Blanco3 hr
Jul 12, 2:13 PM MDTFlash Flood WarningGJTRio Blanco3 hr
Jul 12, 2:20 PM MDTFlash Flood WarningGJTMontrose, San Miguel3 hr
Jul 12, 2:43 PM MDTFlash Flood WarningGJTMesa3 hr
Jul 12, 3:28 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma4 hr
Jul 12, 4:11 PM MDTAreal Flood AdvisoryGJTGarfield3 hr
Jul 12, 4:28 PM MDTAreal Flood AdvisoryGJTDelta, Mesa3 hr
Jul 12, 4:37 PM MDTFlash Flood WarningGJTDolores, Montezuma3 hr
Jul 12, 5:20 PM MDTFlash Flood WarningGJTDelta, Mesa4 hr
Jul 12, 5:46 PM MDTAreal Flood AdvisoryGJTDelta3 hr

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.